Maine, 2020

Winter Weather in Maine, May 12, 2020

May 12, 2020 · NWS CAR · 2 events in 2 counties and zones

through the early morning hours of the 12th. Rain transitioned to snow across the Saint John Valley and northern Somerset county during the early morning hours of the 12th then persisted through mid morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Surface low pressure crossed the region...along with an upper low...through the early morning hours of the 12th. Rain transitioned to snow across the Saint John Valley and northern Somerset county during the early morning hours of the 12th then persisted through mid morning. Storm total snow accumulations across the Saint John Valley generally ranged from 2 to 4 inches...with 1 to 2 inches across northern Somerset county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 12, 12:55 AM EST, 5 minutes earlier.

Area forecast discussion, May 12, 12:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
155 AM EDT Tue May 12 2020

.SYNOPSIS...
A low pressure system will cross the Downeast region overnight
and exit across the Maritimes through Tuesday. High pressure
will build toward the region Wednesday through Thursday. Low
pressure will approach on Friday then move east Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
140 am update: Temperatures have slowly fallen to the mid 30s to
around 40 across the north under cloud cover, with wet bulb
temps approaching freezing just north of the Crown of Maine.
This has tempered a changeover to snow up until recently w/ FVE
reporting their first flakes mixing in with rain around 130am.
The western North Woods have likely changed over to snow at this
point as the low pivots through central Maine and into
Downeast. This has generated a sharp gradient as cooler temps
are hesitant to move in until winds become almost due N. Pivot
axis has also pitched greater QPF amts across the
Somerset/Quebec border, so have decreased these somewhat in the
past 6 hrs. An area of rain will swing north through MLT into
the north over the next few hours, which may trigger dynamic
cooling to rapidly drop temps w/ a transition to snow.

Previous discussion:
As the low lifts up across the state this evening, it should
tend to track along a frontal boundary. The NAM and RAP show
this taking the low further to the south along the coast. The
last 2 runs of the HRRR match closer to the GFS which track just
a bit further n which would allow for warmer to hold in longer.
So, the timing of the changeover to snow and how much snow
accumulates are the challenges for this forecast.

The 12Z UA showed the upper trof sharpening up as a jet core
and colder air dives down the back side of the trof. This will
lead to the trof going negative tilt tonight and eventually
closing off southern ME and then lifting ene overnight. Given
the placement of the upper low moving across eastern ME,
thinking is that the sfc low will be tracking closer to the
coast. Therefore, following blend of the NAM/RAP and HRRR,
decided on tracking the low closer to the coast, and leaning a
bit colder, which means a bit more snow across the northern
areas. There appears to be a sharp cutoff as one moves eastward.
Decision was to bring northern Piscataquis County into the
Winter Weather Advisory w/the potential for 3-6 inches of snow.
Across northeast Aroostook County, a couple of inches expected
due to the sharp cutoff. Precip will start off in the form of
rain this evening and then gradually mix and change over to snow
across the nwrn areas as temps drop off quickly into the upper
20s and lower 30s overnight. Further to the east, the rain will
hang in a bit longer given temps holding in the upper 30s and
lower 40s. Further s, precip will be all rain and there could
be a period of heavy rainfall as the strong jet core from
850-700mbs lifts to the ne. Total rainfall/QPF is expected to be
about 0.50 to 0.75 inches. Some areas along the Downeast and
coast could see close to an inch of rainfall from this event. No
flooding issues are expected w/this latest event. Some ponding
of water on roads can be expected.

The low will lift quickly into New Brunswick on Tuesday w/the snow
and rain tapering off to a showery activity as the winds come
around to the NNW behind the exiting low. The upper level trof
will be hanging back w/some llvl convergence noted along the
northern and eastern Maine border. Daytime temps will be some
10-20 degrees colder,especially across the northern areas. Given
the cold temps(below 0C right down to 1000 ft, there is the
potential for some leftover snow showers across the higher
terrain during the day.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Moisture lingering on the back side of the departing low over
eastern Canada and a second weak shortwave trough swinging
through will lead to some flurries and a slight chance of a snow
shower across eastern Aroostook County early Tuesday night.
There is a chance of a frost or freeze where the growing season
has begun across Downeast areas, particularly those sheltered
from the wind. However, will hold off on any headlines at the
moment due to active winter weather headlines and some
uncertainty if coverage of below freezing temperatures will
suffice for freeze headlines. Wednesday through Thursday will be
a transition period as the deep trough departs and an upper
level ridge approaches. Rising heights will correspond with
rising low and high temperatures. Expect plenty of sunshine with
dry air aloft and just some diurnally forced cumulus. Both
Wednesday and Thursday will be breezy, with gusts up to around
25 to 35 mph suggested by momentum transfer as mixing heights
reach well above 850mb.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The next significant storm system will approach Thursday night,
bringing rain to the forecast area. Initially temperatures will
drop overnight with the ridge axis moving overhead leading to
light winds and mostly clear skies. Later overnight, increasing
clouds will cause temperatures to steady or moderate with a
chance of virga or showers as a warm front approaches. Patchy
freezing drizzle is possible across northern sheltered
locations, but confidence was not sufficient for inclusion in
the grids at this point. Rain and showers continue through
Friday night as the low occludes over Maine. Saturday will be
mainly dry and feature near normal temperatures, with just a
stray convective shower possible. Upper level ridging will crest
over the area Sunday morning, with model solutions diverging
more significantly after that. In general, the unsettled May
pattern will continue with multiple chances for showers and near
to below normal temperatures through early next week.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR this evening for all terminals from BGR north,
but conditions will deteriorate to MVFR and IFR for all
terminals by later tonight. Even LIFR conditions can be
expected. The northern terminals, especially n of KHUL will be
seeing some accumulating snow into Tuesday morning. Improvement
to MVFR is expected by late morning for KBGR and KBHB. It will
take a while longer for the northern terminals. SSW winds will
become ENE overnight at 10 knots and shift to the NNW on
Tuesday behind the departing low and will become strong and
gusty with gusts to 25 to 30 knots.

SHORT TERM:
Tuesday night to Thursday night: VFR. NW winds gusting to
around 30 knots during the day.

Friday to Friday night: MVFR with periods of rain and rain
showers. SSE winds becoming NNW late Friday night.

Saturday: VFR south and MVFR north with modestly breezy NW
winds.

&&

.MARINE...
NEAR TERM: No headlines are expected attm, although SSW winds
are going to pick up overnight ahead of the apchg low. Decided
attm to keep winds below 25 kts. Highest gusts will be across
the outer zones. Seas will gradually build overnight to 4-5 ft.

Winds will swing around to the NW on Tue w/sustained speeds of
15-20 kts. Some gusts to 25 kts are expected as colder air hits
the waters. Decided to keep the gusts just below 25 kt, but the
midnight crew will need to monitor the winds as the outer zones
could see gusts hitting 25 kts for >2 hrs during the afternoon.

SHORT TERM: NW winds behind a cold front will likely gust to
small craft Tuesday night into Wednesday with wave heights
around 3 to 4 feet over the outer waters. Winds diminish
slightly to just below small craft Wednesday night through
Friday morning. A long period swell will approach Friday night
into Saturday with potential for small craft wave heights.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 10 AM EDT this morning for
     MEZ002.
     Winter Weather Advisory until 9 AM EDT this morning for MEZ001-
     003-004.
MARINE...None.

&&

Near Term...Cornwell/Hewitt
Short Term...MStrauser
Long Term...MStrauser
Aviation...Cornwell/Hewitt/MStrauser
Marine...Cornwell/Hewitt/MStrauser
Hazardous weather outlook, May 11, 5:53 PM EST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
653 PM EDT Mon May 11 2020

MEZ001-003-004-122300-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
653 PM EDT Mon May 11 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-122300-
Northeast Aroostook-
653 PM EDT Mon May 11 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Rain will mix and transition to snow late tonight with generally 1
to 3 inches of accumulation at lower elevations, and 3 to 6 inches
at higher elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-122300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
653 PM EDT Mon May 11 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029>032-122300-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
653 PM EDT Mon May 11 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-010-122300-
Northern Penobscot-Central Piscataquis-
653 PM EDT Mon May 11 2020

This Hazardous Weather Outlook is for Central Highlands Maine.

.DAY ONE...Tonight.

Rain will mix and transition to snow late tonight with generally 1
to 3 inches of accumulation, most of which will fall at higher
elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northwest Aroostook

When
May 12, 1:00 AM EST to 8:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations across the Saint John Valley ranged from 2 to 4 inches.

Winter Weather, Northern Somerset

When
May 12, 1:00 AM EST to 8:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895421, 895423.